Skin 'walking wounded' of cancer tx

March 1, 2007

The first step is for dermatologists to recognize that these cutaneous conditions might be linked to new cancer treatments and to see these patients as quickly as possible.

Chicago - A new generation of anticancer drugs is helping to spare metastatic oncology patients from liver and blood toxicities associated with traditional chemotherapy agents, but epidermal growth factor receptor inhibitors (EGFRIs) and multi-targeted kinase inhibitors (MTKIs) are frequently associated with cutaneous side effects.

At first blush, the rashes and skin changes that these patients experience may seem insignificant compared with a diagnosis of cancer. But they are a serious concern, says Mario E. Lacouture, M.D., SERIES Clinic director, assistant professor, department of dermatology, Robert H. Lurie Comprehensive Cancer Center of Northwestern University, Chicago.

"Patients who have these cutaneous side effects often experience significant physical and psychosocial discomfort. These side effects are not only important because of their effect on patients' cutaneous health, but a significant proportion of patients ultimately discontinue or interrupt the anticancer drugs because of the severity of the skin problems. Now we are talking about a life-and-death issue," Dr. Lacouture tells Dermatology Times.

Dr. Lacouture and colleagues have established the first dermatology clinic solely dedicated to the management of skin reactions to new anti-cancer drugs: the SERIES (Skin and Eye Reactions to inhibitors of EGFR and kinases) clinic.

Establishment of this innovative program is detailed in the May 2006 issue of the Journal of Supportive Oncology. In establishing this program, the multispecialty team, including dermatologists, oncologists, plastic surgeons and ophthalmologists, has developed and initiated an algorithm for managing the dermatological side effects of cancer treatments.

One of the most important messages to dermatologists, according to Dr. Lacouture, is to give rapid access to care to patients who have skin reactions from EGFRIs or MTKIs.

"Some of these patients might only have a few more months to live. We see patients treated with these drugs and always give them an appointment within 24 to 48 hours because of the implications of this rash in terms of continued and consistent life-saving antineoplastic therapy," he says.

Catalog of cutaneous side effects

The most common of the major cutaneous side effects from EGFRIs and MTKIs is a papulopustular rash, frequently associated with pruritus and tenderness.

Patients might also experience periungual inflammation, abnormalities in hair growth, such as alopecia and trichomegaly of the eyelashes, xerosis and pruritus.

According to the paper, these Food and Drug Association (FDA)-approved agents are known to result in the following dermatologic side effects:

"Dermatologists can provide good interventions to treat these side effects. But if not treated early, these skin reactions can progress to the point where the anticancer drugs need to be interrupted,"Dr. Lacouture says.

Timely, tactical treatments

The first step is for dermatologists to recognize that these cutaneous conditions might be linked to new cancer treatments and to see these patients as quickly as possible.

Tetracycline antibiotics (doxycycline or minocycline) agents are a first-line treatment in the management of the papulopustular rash to EGFRIs. Dr. Lacouture recommends 100 mg twice daily for three to six weeks as the initial treatment. In addition, he uses topical steroids sparingly and for only two- to four-week courses for exacerbation relief. For longer courses, the authors suggest alclometasone dipropionate cream 0.05 percent or hydrocortisone 2.5 percent ointment.

Isotretinoin used to treat the papulopustular rash caused by EGFR inhibitors carries a risk for xerosis and paronychia, which has limited its usefulness for this indication.